Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 224, NWS Nashville, TN

December 17, 2016Houston County, Montgomery County, Stewart County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Dec 17, 2016, 7:46 PM CST for Houston County, Montgomery County, Stewart County, Tennessee. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 17, 2016, 7:46 PM CST (01:46 UTC)
Expired
Dec 17, 2016, 8:30 PM CST
In force
44 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Houston County, TN, Montgomery County, TN, Stewart County, TN

The radar

The Ft Campbell radar (KHPX), 66 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 17, 7:56 PM CSTTSTM WND DMG2 Sse Dover, TNA TREE WAS BLOWN DOWN IN THE YARD OF A HOME ON DOGWOOD DRIVE
Dec 17, 8:07 PM CSTTSTM WND DMG2 N Erin, TNTREE REPORTEDLY BLOWN DOWN IN NORTHERN HOUSTON COUNTY
Dec 17, 8:09 PM CSTTSTM WND DMGCumberland City, TNTREE REPORTEDLY BLOWN DOWN IN STEWART COUNTY. ESTIMATED LOCATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Dec 17, 1:42 PM CSTTornado WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2016-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2016-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 511 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
511 m²/s²
0-3 km storm-relative helicity
473 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

216 
WUUS54 KOHX 180146
SVROHX
TNC083-125-161-180230-
/O.NEW.KOHX.SV.W.0224.161218T0146Z-161218T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
746 PM CST SAT DEC 17 2016

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Stewart County in Middle Tennessee...
  Northern Houston County in Middle Tennessee...
  Southwestern Montgomery County in Middle Tennessee...

* Until 830 PM CST

* At 746 PM CST, a severe thunderstorm was located over Springville,
  or 10 miles east of Paris, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Dover, Erin, Tennessee Ridge, Big Rock, Cumberland City, Houston
  County Airport, Indian Mound and Land Between The Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for Middle
Tennessee.

LAT...LON 3647 8805 3649 8806 3666 8786 3663 8785
      3664 8763 3634 8757 3624 8789 3624 8794
      3631 8796 3635 8798 3637 8800 3639 8801
      3644 8806
TIME...MOT...LOC 0146Z 240DEG 49KT 3627 8811 

HAIL...<.75IN
WIND...60MPH
 
$$

10
2 follow-up statements
295 
WWUS54 KOHX 180203
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
803 PM CST SAT DEC 17 2016

TNC083-125-161-180230-
/O.CON.KOHX.SV.W.0224.000000T0000Z-161218T0230Z/
Stewart TN-Houston TN-Montgomery TN-
803 PM CST SAT DEC 17 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CST
FOR STEWART...NORTHERN HOUSTON AND SOUTHWESTERN MONTGOMERY
COUNTIES...

At 802 PM CST, a severe thunderstorm was located over Tennessee
Ridge, or near Erin, moving northeast at 60 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Dover, Erin, Tennessee Ridge, Big Rock, Cumberland City, Houston
County Airport and Indian Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 900 PM CST for Middle
Tennessee.

LAT...LON 3663 8785 3664 8763 3634 8757 3624 8789
      3624 8794 3631 8796 3635 8798 3645 8794
TIME...MOT...LOC 0202Z 241DEG 52KT 3633 8781 

HAIL...1.00IN
WIND...60MPH
 
$$

10
258 
WWUS54 KOHX 180222
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
822 PM CST SAT DEC 17 2016

TNC083-125-161-180232-
/O.EXP.KOHX.SV.W.0224.000000T0000Z-161218T0230Z/
Stewart TN-Houston TN-Montgomery TN-
822 PM CST SAT DEC 17 2016

...THE SEVERE THUNDERSTORM WARNING FOR STEWART...NORTHERN HOUSTON AND
SOUTHWESTERN MONTGOMERY COUNTIES WILL EXPIRE AT 830 PM CST...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A tornado watch remains in effect until 900 PM CST for Middle
Tennessee.

LAT...LON 3663 8785 3664 8763 3634 8757 3624 8789
      3624 8794 3631 8796 3635 8798 3645 8794
TIME...MOT...LOC 0222Z 240DEG 49KT 3646 8753 

$$

10

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 17, 5:23 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Dec 17, 5:23 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
523 PM CST Sat Dec 17 2016

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Busy shift this morning dealing with winter weather issues and now
tornado watch with just so much time to look at stuff. Tornado
watch issued for northern and western counties runs until 9 pm
cst. Showers are continuing to develop across western Kentucky
down into western Tennessee this afternoon and expect activity
that is trying to develop down in Mississippi to begin working
this way and become more numerous as it works up into western and
Middle Tennessee as we go through the afternoon and into the
evening. H-triple-R has a line of strong convection developing by
22z along the Ohio River down into northeastern Arkansas and it
will move eastward and jell with the convection here in Middle
Tennessee producing locally heavy rainfall with a few storms
producing damaging winds first over western areas and then
gradually progress eastward tonight ahead of the cold front. Cold
front will move into far northwest Middle Tennessee around 9 pm
followed by sharply colder temperatures and progress eastward and
into the Nashville area by midnight and onto the plateau by
daybreak. In behind the front in addition to the sharply colder
temperatures look for a change over to freezing rain in northwest
Middle Tennessee from midnight to 6 am Sunday and over eastern and
southern areas Sunday morning. Glaze accumulation most areas less
than one tenth of an inch. Believe most if not all precip will
pull off plateau late Sunday afternoon. Temps go into deep freeze
tonight into first of next week before moderating later on in the
work week.

&&

.AVIATION...
00Z TAF DISCUSSION.

Mainly MVFR conditions across Middle TN terminals at forecast time
with KCSV the only exception. LIFR conditions will continue for
the next several hours until the TS reach their spot, then there
will likely be a slight improvement. KBNA/KCKV can expect
lowering flight categories over the next couple of hours as TS
starts to move into their areas.

There will be a huge temperatures drop off behind the fropa and
after the wind shift. This will lead to a mix of fzra/pl for a
couple of hours at each terminals. A light glazing is possible at
each terminal, but impacts should be minimal.

Look for flight conditions to improve back to at least MVFR by the
end of this cycle.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 6 AM to noon CST Sunday FOR Bedford-
Cannon-Clay-Coffee-Cumberland-De Kalb-Fentress-Giles-Grundy-
Jackson-Lawrence-Marshall-Overton-Pickett-Putnam-Smith-Van Buren-
Warren-White.

Winter Weather Advisory from midnight tonight to 6 AM CST Sunday
FOR Cheatham-Davidson-Dickson-Hickman-Houston-Humphreys-Lewis-
Macon-Maury-Montgomery-Perry-Robertson-Rutherford-Stewart-Sumner-
Trousdale-Wayne-Williamson-Wilson.

&&

DISCUSSION......01/Boyd
AVIATION........Unger
Hazardous weather outlook, Dec 17, 7:38 PM CST, 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
738 PM CST SAT DEC 17 2016

TNZ005>010-023>029-056>060-062-093-190145-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-HOUSTON-HUMPHREYS-
DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-RUTHERFORD-WAYNE-
738 PM CST SAT DEC 17 2016

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH IN EFFECT UNTIL 9 PM CST FOR NORTHWEST HALF OF
MIDDLE TENNESSEE.

WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT THROUGH 6
AM SUNDAY.

SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING. MAIN CONCERNS WITH SEVERE THUNDERSTORMS THAT DO DEVELOP
WILL BE DAMAGING WINDS...ALTHOUGH ISOLATED HAIL OR A TORNADO
CANNOT TOTALLY BE RULED OUT.

LATE TONIGHT...A WINTRY MIX OF LIGHT FREEZING RAIN AND LIGHT
SLEET...EVENTUALLY TURNING OVER TO LIGHT SNOWFALL IS EXPECTED.
ALTHOUGH NO SLEET OR SNOWFALL ACCUMULATIONS ARE ANTICIPATED...ICE
ACCUMULATIONS ARE EXPECTED TO BE GENERALLY LESS THAN ONE TENTH OF
AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTRY MIX OF LIGHT FREEZING RAIN AND LIGHT SLEET...EVENTUALLY
TURNING OVER TO LIGHT SNOWFALL IS EXPECTED ACROSS MIDDLE
TENNESSEE DURING THE MORNING HOURS ON SUNDAY. ALTHOUGH LITTLE IF
ANY ACCUMULATIONS OF SNOW AND SLEET ARE EXPECTED...TOTAL ICE
ACCUMULATIONS OF AROUND ONE TENTH OF AN INCH WILL BE POSSIBLE.
ONCE THE SLEET AND FREEZING RAIN MOVE OUT...LIGHT SNOW WILL BE
POSSIBLE. A DUSTING OF SNOW MAY OCCUR IN THE HIGHER
ELEVATIONS...ON ROOF TOPS...AND ELEVATED COLD SURFACES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO SUNDAY MORNING.

TNZ011-030>034-061-063>066-075-077>080-094-095-190145-
PICKETT-SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-MARSHALL-CANNON-
DE KALB-WHITE-CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-
LAWRENCE-GILES-
738 PM CST SAT DEC 17 2016

.DAY ONE...THIS AFTERNOON AND TONIGHT

TORNADO WATCH IN EFFECT UNTIL 9 PM CST FOR THE NORTHWEST HALF OF
MIDDLE TENNESSEE.

SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
EVENING. MAIN CONCERNS WITH SEVERE THUNDERSTORMS THAT DO DEVELOP
WILL BE DAMAGING WINDS...ALTHOUGH ISOLATED HAIL OR A TORNADO
CANNOT TOTALLY BE RULED OUT.

LATE TONIGHT...A WINTRY MIX OF LIGHT FREEZING RAIN AND LIGHT
SLEET...EVENTUALLY TURNING OVER TO LIGHT SNOWFALL IS EXPECTED.
ALTHOUGH NO SLEET OR SNOWFALL ACCUMULATIONS ARE ANTICIPATED...ICE
ACCUMULATIONS ARE EXPECTED TO BE GENERALLY LESS THAN ONE TENTH OF
AN INCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WINTER WEATHER ADVISORY IN EFFECT FROM 6 AM THROUGH NOON SUNDAY.

A WINTRY MIX OF LIGHT FREEZING RAIN AND LIGHT SLEET...EVENTUALLY
TURNING OVER TO LIGHT SNOWFALL IS EXPECTED ACROSS MIDDLE
TENNESSEE DURING THE MORNING HOURS ON SUNDAY. ALTHOUGH LITTLE IF
ANY ACCUMULATIONS OF SNOW AND SLEET ARE EXPECTED...TOTAL ICE
ACCUMULATIONS OF AROUND ONE TENTH OF AN INCH WILL BE POSSIBLE.
ONCE THE SLEET AND FREEZING RAIN MOVE OUT...LIGHT SNOW WILL BE
POSSIBLE. A DUSTING OF SNOW MAY OCCUR IN THE HIGHER
ELEVATIONS...ON ROOF TOPS...AND ELEVATED COLD SURFACES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT INTO SUNDAY MORNING.

SPOTTER REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN
ICE ACCUMULATIONS ON ROADS/SURFACES >=0.10
SNOWFALL ACCUMULATIONS >= 1/2 INCH

55

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 8:14 PM CSTSpecial Weather StatementOHXMontgomery31 min
Dec 17, 8:22 PM CSTSevere Thunderstorm WarningOHXMontgomery, Robertson23 min
Dec 17, 8:43 PM CSTSevere Thunderstorm WarningOHXMontgomery, Robertson32 min
Dec 17, 9:57 PM CSTSpecial Weather StatementOHXCheatham, Dickson33 min
Dec 17, 11:19 PM CSTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale, Wilson26 min
Dec 17, 11:57 PM CSTSpecial Weather StatementOHXClay33 min
Dec 18, 12:03 AM CSTSevere Thunderstorm WarningOHXLawrence, Wayne27 min
Dec 18, 12:16 AM CSTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury29 min
Dec 18, 12:30 AM CSTSpecial Weather StatementOHXJackson, Overton, Pickett45 min
Dec 18, 12:35 AM CSTSevere Thunderstorm WarningOHXClay, Fentress, Jackson, Overton, Pickett25 min
Dec 18, 12:38 AM CSTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury, Rutherford, Williamson22 min
Dec 18, 12:44 AM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Rutherford, Wilson31 min
Dec 18, 12:49 AM CSTSevere Thunderstorm WarningOHXDeKalb, Putnam, White26 min
Dec 18, 12:56 AM CSTSevere Thunderstorm WarningOHXFentress, Pickett19 min
Dec 18, 12:59 AM CSTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Marshall, Rutherford31 min
Dec 18, 1:04 AM CSTSevere Thunderstorm WarningOHXBedford, Giles, Marshall26 min
Dec 18, 1:20 AM CSTTornado WarningOHXBedford, Cannon, Coffee, Warren25 min
Dec 18, 1:42 AM CSTSevere Thunderstorm WarningOHXCoffee, Van Buren, Warren, White33 min
Dec 18, 1:59 AM CSTSpecial Weather StatementOHXCumberland31 min
Dec 18, 2:11 AM CSTSpecial Weather StatementOHXCoffee34 min
Dec 18, 2:18 AM CSTSpecial Weather StatementOHXCumberland27 min
Dec 18, 2:57 AM CSTSpecial Weather StatementOHXCumberland33 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.